Bidirectional Ventricular Tachycardia Caused by Digitalis Toxicity
A 70-year-old black man with a history of hypertension and idiopathic cardiomyopathy was admitted to our hospital after presenting to the emergency department with cellulitis, sepsis, respiratory failure, and acute renal failure. The initial ECG revealed atrial fibrillation with a rapid ventricular response and a left bundle-branch block (LBBB). The ventricular response was accelerated by vasopressor agents administered for septic shock. He received intravenous esmolol and a total of 1 mg of digoxin intravenously during the next 36 hours to control the ventricular rate. On hospital day 2, he also received an enteral dose of 0.125 mg of digoxin. This occurred in the setting of acute tubular necrosis requiring the initiation of hemodialysis. On hospital day 3, an ECG was performed that demonstrated QRS complexes with an alternating shift in axis (Figure 1). A diagnosis ofbidirectional ventricular tachycardia was made. Although the QRS duration during the arrhythmia was prolonged, it remained narrower than the patient’s intrinsic QRS with the LBBB. The arrhythmia spontaneously abated. Intra-arterial hemodynamic monitoring during the arrhythmia displayed pulsus alternans (Figure 2).
The patient’s serum digoxin level was 3.9 ng/mL, which is nearly twice the upper limit of the therapeutic range. Serum potassium and magnesium were within normal limits. The digoxin was discontinued. The patient subsequently had brief recurrences of the ventricular tachycardia, but, by hospital day 6, his rhythm had stabilized. He remained in atrial fibrillation with LBBB, and the ventricular rate was controlled with oral metoprolol.